Alert archive / Kansas / Red Flag Warnings in 2010
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 29, 2010, 3:54 AM CDT for 12 counties in Kansas. It took effect at Oct 29, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2010, 3:54 AM CDT (08:54 UTC)
- In effect from
- Oct 29, 2010, 1:00 PM CDT
- Expired
- Oct 29, 2010, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3191 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
609 WWUS83 KTOP 290854 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 354 AM CDT FRI OCT 29 2010 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING. THE RED FLAG WARNING IS IN EFFECT FROM 1 PM THROUGH 7 PM FRIDAY FOR A COMBINATION OF CURED FUELS...LOW RELATIVE HUMIDITY...AND STRONG WINDS ACROSS PARTS OF CENTRAL AND EASTERN KANSAS... .SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT BY FRIDAY AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. KSZ008-009-020>022-034>037-300000- /O.UPG.KTOP.FW.A.0002.101029T1800Z-101030T0000Z/ /O.NEW.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- 354 AM CDT FRI OCT 29 2010 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...009...020...021...022...034...035...036 AND 037... THIS REPLACES THE FIRE WEATHER WATCH PREVIOUSLY IN EFFECT. * WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL BE IN THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH MOSTLY CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
916 WWUS83 KTOP 291242 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 742 AM CDT FRI OCT 29 2010 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING. THE RED FLAG WARNING IS IN EFFECT FROM 1 PM THROUGH 7 PM FRIDAY FOR A COMBINATION OF CURED FUELS...LOW RELATIVE HUMIDITY...AND STRONG WINDS ACROSS PARTS OF CENTRAL AND EASTERN KANSAS... .SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT BY FRIDAY AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. KSZ023-038-054-300000- /O.EXA.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/ POTTAWATOMIE-WABAUNSEE-LYON- 742 AM CDT FRI OCT 29 2010 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...009...020...021...022...034...035...036 AND 037... * WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED... WITH GUSTS TO AROUND 35 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL BE IN THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KSZ008-009-020>022-034>037-300000- /O.CON.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- 742 AM CDT FRI OCT 29 2010 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...009...020...021...022...034...035...036 AND 037... * WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED... WITH GUSTS TO AROUND 35 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL BE IN THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
669 WWUS83 KTOP 291323 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 823 AM CDT FRI OCT 29 2010 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING. THE RED FLAG WARNING IS IN EFFECT FROM 1 PM THROUGH 7 PM FRIDAY FOR A COMBINATION OF CURED FUELS...LOW RELATIVE HUMIDITY...AND STRONG WINDS ACROSS PARTS OF CENTRAL AND EASTERN KANSAS... .SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT BY FRIDAY AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. KSZ008-009-020>023-034>038-054-300000- /O.CON.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- 823 AM CDT FRI OCT 29 2010 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...009...020...021...022...023...034...035... 036...037...038 AND 054... * WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED...WITH GUSTS TO AROUND 35 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL BE IN THE 15 TO 20 PERCENT RANGE. * IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
437 WWUS83 KTOP 292359 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 659 PM CDT FRI OCT 29 2010 KSZ008-009-020>023-034>038-054-300100- /O.EXP.KTOP.FW.W.0004.000000T0000Z-101030T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- 659 PM CDT FRI OCT 29 2010 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008...009...020...021... 022...023...034...035...036...037...038 AND 054... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 29, 3:31 AM CDT, 23 minutes earlier.
Area forecast discussion, Oct 29, 3:31 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CDT FRI OCT 29 2010 .DISCUSSION... SHORT TERM (THROUGH TONIGHT)... PRIMARY ISSUE TODAY WILL BE FIRE WEATHER CONCERNS GIVEN CURED GRASSES...GUSTY WINDS...AND VERY LOW RELATIVE HUMIDITY VALUES. PLEASE REFER TO THE FIRE WEATHER DISCUSSION AT THE END OF THIS PRODUCT FOR MORE DETAILED INFORMATION CONCERNING THE FIRE WEATHER FORECAST. RIDGE OF SURFACE HIGH PRESSURE HAS SLID OFF TO THE EAST THIS MORNING WHILE A LEE TROUGH DEEPENS OVER EASTERN COLORADO. THIS HAS INCREASED THE PRESSURE GRADIENT ACROSS THE REGION WITH SOUTHERLY WINDS BREAKING THROUGH THE INVERSION ALL NIGHT OVER CENTRAL KANSAS. MORNING LOWS REACHED FREEZING AT SEVERAL SITES IN NORTHEAST AND EAST CENTRAL KANSAS BEFORE BOTTOMING OUT NEAR THE DEWPOINT TEMPS. SOUTHERLY WINDS WILL INCREASE CWA WIDE AFTER SUNRISE WITH GUSTS TO 30 MPH LIKELY BY AFTERNOON. WILL SEE LIMITED MIXING TODAY TO AROUND 890 HPA...BUT IT WILL BE WELL MIXED 900 HPA TEMPS TO THE SURFACE AND ADJUSTED A FEW DEGREES UP FOR MIXING DEPTH VARIATIONS FOR HIGH TEMPS TODAY. WILL SEE SOME MID AND HIGH LEVEL CLOUDS EARLY...BUT LOOK TO BE MOSTLY CLEAR BY AFTERNOON. LOW TEMPS TONIGHT WILL BE WARMER WITH SOUTH WINDS EXPECTED TO PERSIST THROUGH THE OVERNIGHT HOURS. RIVER BOTTOM AREAS MAY BE ABLE TO BECOME CALM FOR A FEW HOURS...WHICH WOULD RESULT IN LOWER TEMPS... BUT AT THIS POINT WILL ASSUME A MIXED BOUNDARY LAYER THROUGH SUNRISE. BARJENBRUCH LONG TERM (SATURDAY THROUGH THURSDAY)... UPPER LEVEL RIDGING WILL BUILD EAST OVER THE WEEKEND. MODELS ARE CONSISTENT WITH AN UPPER TROUGH MOVING INTO THE PLAINS SUNDAY. DUE TO LIMITED MOISTURE...DRY WEATHER IS EXPECTED IN NORTHEAST KANSAS WITH ONLY AN INCREASE IN CLOUD COVER. FORECAST MODELS FURTHER DEEPEN THIS TROUGH INTO A CUTOFF LOW WHICH DIGS IN THE SOUTHERN PLAINS EARLY NEXT WEEK. MEANWHILE AN UPPER RIDGE IS PROGGED TO BUILD IN THE WESTERN CONUS BRINGING NORTHWEST FLOW ACROSS NORTHEAST KANSAS. THIS PATTERN SUGGESTS A CONTINUATION OF DRY WEATHER WITH OCCASIONAL FRONTAL PASSAGES THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES ARE EXPECTED TO BE AROUND SEASONAL NORMALS WITH HIGHS GENERALLY NEAR 60 AND LOWS NEAR THE UPPER 30S. ANGLE && .AVIATION... EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS. SOUTHERLY WINDS WILL INCREASE TO 13 TO 18 KTS WITH GUSTS OF 22 TO 26 KTS LATE FRIDAY MORNING AND THROUGH THE AFTERNOON HOURS. SOUTHERLY WINDS WILL DIMINISH AFTER 23Z FRI. GARGAN && .FIRE WEATHER... WILL SEE A QUICK INCREASE IN SOUTHERLY WINDS AS THE BOUNDARY LAYER MIXES OUT AFTER SUNRISE TODAY. THE PRESSURE GRADIENT WILL CONTINUE TO INCREASE TODAY WITH SUSTAINED WINDS IN THE 15 TO 25 MPH RANGE AND GUSTS TO 35 MPH POSSIBLE. EXPECT LIMITED MIXING TODAY ONLY TO AROUND 890 HPA. DESPITE THE LIMITED MIXING...AREA 00 UTC RAOBS INDICATE A DRIER AIRMASS PRESENT JUST OFF THE SURFACE WITH LITTLE TO NO MOISTURE ADVECTION EXPECTED TODAY DUE TO A WESTERN TEXAS SOURCE REGION. THIS MIXING DEPTH WILL PLAY THE MAIN ROLL IN DETERMINING RH VALUES THIS AFTERNOON WITH CURRENT FORECASTS INDICATING THAT AREAS FROM EMPORIA THROUGH MANHATTAN AND WASHINGTON WILL SEE MIN RH AT OR BELOW 20% WITH THE REMAINDER OF THE AREA BELOW 25%. DEEPER MIXING WOULD RESULT IN FURTHER SURFACE DRYING...AS WELL AS GUSTIER WINDS...SO THERE IS SOME SMALL UNCERTAINTY IN THIS PORTION OF THE FORECAST. HAVE ISSUED A RED FLAG WARNING FOR THE AREAS WITH HIGHEST CONFIDENCE IN OVERLAP OF SUB-20% RH...STRONGEST WINDS...AND CRITICAL FUELS BUT MAY SEE AN EASTWARD EXTENSION OF THE RED FLAG WARNING DEPENDING ON INFORMATION FROM LOCAL FUELS EXPERTS AND DATA RECEIVED FROM THE 12 UTC RAOB. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR KSZ010>012- 022>024-026-036>040-054>056-058-059. RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ008-009-020>022-034>037. &&
Hazardous weather outlook, Oct 28, 8:39 AM CDT, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 839 AM CDT THU OCT 28 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-291345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 839 AM CDT THU OCT 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. TEMPERATURES WILL DROP TO LEVELS NEAR TO JUST BELOW FREEZING LATE TONIGHT IN NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. VERY HIGH FIRE DANGER IS FORECAST ACROSS PARTS OF NORTH CENTRAL KANSAS FRIDAY AFTERNOON. LOW RELATIVE HUMIDITY VALUES AROUND 25 PERCENT...ALONG WITH CURED GRASSES AND WIND GUSTS AROUND 30 MPH WILL EXACERBATE FIRE SPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.